Pennsylvania, 2017Damaging Winds in Pennsylvania, June 13, 2017
June 13, 2017 · NWS CTP · 2 events in 2 counties and zones
Widely scattered thunderstorms developed in a hot and humid airmass over central Pennsylvania during the afternoon of June 13, 2017. A couple of the storms produced reports of wind damage, one report in Cambria County and the other in Lycoming.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thunderstorms developed in a hot and humid airmass over central Pennsylvania during the afternoon of June 13, 2017. A couple of the storms produced reports of wind damage, one report in Cambria County and the other in Lycoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 13, 2:14 PM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 13, 2:14 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service State College PA
314 PM EDT Tue Jun 13 2017
.SYNOPSIS...
A cool front dropping south across the region will help trigger
scattered showers and thunderstorms this afternoon into tonight,
and then cool temperatures down for the middle of the week. A
trough aloft and a warm front are expected to impact the region
by the end of the week, keeping mention of showers and
thunderstorms in the forecast into the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Hot and humid airmass currently in place over central PA will
push max temps to near records in many locations this afternoon.
Heat Indices will peak in the upper 90s over the lower Susq
Valley with dewpoints in the 60s.
Back door cool frontal boundary will slip slowly southward
across central PA into tonight. But with mid levels being so
warm, question continues to be just how much convection will be
able to fire. CAPE is not bad, but shear is very low. This will
not inhibit convection from developing, and generally
progressing from NW to SE, but it will limit potential for just
how strong the strongest storms could get. Expect a few storms
to potentially produce isolated gusty winds and maybe small
hail - and slower progression of storms may bring localized
heavy rainfall in this high PWAT airmass. So marginal SVR
threat still seems OK across the northern half and will continue
mention in the HWO.
Convection coverage should peak late this afternoon and gradually
become less overnight as it trends toward the SW and SE corners
of CWA. Lows will remain very mild around 70 for the SE, with
cooler temps in the upper 50s and lower 60s behind the front
north of I-80.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The front will start to drag over wrn PA and there will be a
higher chance of shra/tsra on Wed there. MRGL risk shifts to SW
third of the state, catching the Laurel Highlands. The shear
will still be low and the CAPE is also supposed to be lower. The
front should provide a focus and lift, but could still not be
enough to overcome an even thicker layer of stable air in the
lowest 4kft on Wed. Will keep POPs in the chc range except for
the highest elevs of the Laurels. Temps should top out in the
u70s/l80s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The large scale pattern overview will feature a replacement of
above normal heights/upper ridge over the Great Lakes with
a modestly strong mid/upper level trough by early next week.
With very minor fluctuations in the 500mb flow, sensible wx
will be influenced by a complex surface pattern consisting of a
NW-SE oriented quasi-stationary boundary near/south of the
PA/MD border pivoting and lifting back to the north as a warm
front through the end of the week. Models continue to show an
intrusion of relatively cool/stable air settling east of the
Alleghenies through midweek with rain risk gradually increasing
in somewhat of a clockwise fashion from SW to NW Wed ngt-Thu
then spreading eastward Thu ngt-Fri. A cooler temperature trend
is expected Wed to Fri but departures from average will only be
~1-5 degrees below mid-June climatology.
Warmer and more humid air will return to central PA this
weekend via deep southwest flow in advance of a cold front
pushing eastward through the Great Lakes/Midwest. This should
correspond to an increase in shower/thunderstorm activity with
max POPs focused around FROPA Sunday into Monday. There are
timing differences in the models so the most likely pcpn timing
may change faster/slower in the coming days. What is more
certain is an upward trend in temperatures with ensemble data
supporting +18-20C at 850mb which should translate into mid 80s
to low 90s for daytime highs Sunday and possibly Monday
depending on FROPA timing. Heat index values well into the 90s
would seem probable with this scenario in the urban corridors to
the southeast of I-81 (Harrisburg/York/Lancaster). The hot
spell appears to be short in duration with some relief arriving
by next Tue/6-20.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions continue across majority of central PA at 18z
with high-based cumulus field filling in. Broken line of
convection beginning to form off of Lake Erie will impact
northern half of CWA this afternoon into early evening with
short periods of restrictions poss. More isolated showers/
thunderstorms expected to pop up over the south, which may
continue through the evening hours.
.OUTLOOK...
Wed...AM low cigs/fog poss western Mtns. Isolated tsra impacts
possible southwest PA.
Thu...Low cigs poss central Mtns, especially AM and after dark.
Fri...Low cigs, showers/tstorms possible, mainly in the AM.
Sat-Sun...Patchy AM fog possible. Isold PM tsra impacts
possible.
&&
.CLIMATE...
Record high at Harrisburg (95F in 1956) is in jeopardy this
afternoon. More information will be available with the evening
climate summary issued around 530pm EDT.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...RXR
NEAR TERM...RXR
SHORT TERM...RXR
LONG TERM...Steinbugl
AVIATION...RXR
CLIMATE...Steinbugl
Hazardous weather outlook, Jun 13, 7:24 AM EST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
824 AM EDT Tue Jun 13 2017
PAZ004-010-017>019-141230-
Warren-Elk-Clearfield-Northern Centre-Southern Centre-
824 AM EDT Tue Jun 13 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Scattered strong to severe thunderstorms with gusty winds and hail
are possible afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered strong to severe thunderstorms with gusty winds and hail
are possible Wednesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ005-006-011-012-037-041-042-045-046-049>053-058-141230-
McKean-Potter-Cameron-Northern Clinton-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
824 AM EDT Tue Jun 13 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Scattered strong to severe thunderstorms with gusty winds and hail
are possible afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ024>028-033>036-056-063>065-141230-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Cumberland-Adams-York-
824 AM EDT Tue Jun 13 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered strong to severe thunderstorms with gusty winds and hail
are possible Wednesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ057-059-066-141230-
Dauphin-Lebanon-Lancaster-
824 AM EDT Tue Jun 13 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Cambria
- When
- June 13, 4:51 PM EST
- Where
- Cambria County, 1.24 mi NW of Patton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.642, -78.668
A severe thunderstorm producing winds estimated near 60 mph knocked down four trees across roads in Patton along Route 36.
Thunderstorm Wind, Lycoming
- When
- June 13, 7:22 PM EST
- Where
- Lycoming County, 0.86 mi NE of Newberry
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.240, -77.020
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and a pole in Williamsport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 13, 2017$20 million · 2.75 in hail · 33 events
- Tornado and Hail in Minnesota, June 13 to 14, 2017$1.7 million · EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 13, 2017$1.4 million · 1.25 in hail · 21 events
- High Wind in North Dakota, June 13, 2017$800,000 · 61 kt wind · 3 events
- Flash Flooding in Ohio, June 13, 2017$640,000 · 2 events
- Tornadoes and Hail in Minnesota, June 13 to 14, 2017$100,000 · EF1 · 15 events
- Tornadoes and Hail in South Dakota, June 13, 2017EF1 · 59 events
- Hail and Damaging Winds in Ohio, June 13, 2017$190,000 · 1.5 in hail · 14 events
- Hail and Damaging Wind in Kansas, June 13, 2017$178,000 · 1.75 in hail · 8 events
- Flash Flooding and Flooding in Ohio, June 13, 2017$46,000 · 1 in hail · 31 events
- Hail and Damaging Winds in South Dakota, June 13, 20171.75 in hail · 62 events
- Excessive Heat in Pennsylvania, June 13, 20177 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694854, 694857.